Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 6, 2001

Daily Care

Question from Mishawaka, Indiana, USA:

My 76 year old father recently found he has diabetes and is having a difficult time adjusting to the disease and medicine. He is having trouble sleeping, waking up sweating, and also has spells of being dizzy. While trying to get the right dosage to regulate his blood sugar it went down to 49 mg/dl [2.7 mmol/L]. Since that time, his levels are between 90 and 250 mg/dl [5 and 13.9 mmol/L], but he is worried about it going to low all the time. He has been taken to the emergency room twice in the last two weeks because of dizziness and cold sweats. The doctors feel it's just nerves and he now is on nerve medication. He now has symptoms of severe depression, lives alone and is afraid of passing out, and not being able to contact anyone. What can I do to help him?

Answer:

I can only imagine how scared you and your dad are by this situation. There are so many things that could be causing these many problems. My recommendation would be to find a diabetes team in your dad’s area to help support you and your dad, find the right medicine match, and ease some of the fears of the unknown. If your dad does not have a diabetes educator, he can ask his physician for a referral, or contact the American Association of Diabetes Educators at 1-800-TEAM UP 4 for a listing of those in his area.

My first recommendation would be to be sure that your dad eats regular, healthy meals, spread four to five hours apart to minimize the risk of low blood sugar. Added to that, by checking his blood sugar before and after eating, he will be able to see if his food is matching his diabetes medicine. Record keeping and then discussing this with a diabetes team might be enlightening as to where the problems are.

KS